Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Topeka, KS

April 7, 2013Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 7, 2013, 7:15 PM CDT for Cloud County, Republic County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2013, 7:15 PM CDT (00:15 UTC)
Expired
Apr 7, 2013, 7:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 7:15 PM CDTHAIL 13 Ese Jamestown, KSRANGED FROM PEA TO QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KTOP 080015
SVRTOP
KSC029-157-080045-
/O.NEW.KTOP.SV.W.0003.130408T0015Z-130408T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SUN APR 7 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  SOUTH CENTRAL REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  JAMESTOWN...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NORWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3978 9776 3972 9756 3955 9771 3959 9787
TIME...MOT...LOC 0015Z 210DEG 21KT 3959 9776

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
300 
WWUS53 KTOP 080027
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT SUN APR 7 2013

KSC029-157-080045-
/O.CON.KTOP.SV.W.0003.000000T0000Z-130408T0045Z/
REPUBLIC-CLOUD-
727 PM CDT SUN APR 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CLOUD AND SOUTH CENTRAL REPUBLIC COUNTIES UNTIL 745 PM CDT...

AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF CONCORDIA...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NORWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3963 9785 3978 9776 3972 9756 3960 9767
TIME...MOT...LOC 0027Z 210DEG 21KT 3965 9771

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:40 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 7, 6:40 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT SUN APR 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 255 PM CDT SUN APR 7 2013

19Z WATER VAPOR IMAGERY SHOWS A QUASI-ZONAL FLOW ACROSS THE PLAINS
WITH A LOW AMPLITUDE SHORTWAVE MOVING ACROSS THE CO AND NM ROCKIES.
AT THE SURFACE A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES
HAS STRENGTHENED AND CAUSED SOUTH AND SOUTHEAST WINDS TO INCREASE
BRINGING BETTER MOISTURE NORTH INTO SOUTHERN AND EASTERN KS.

THE UPPER WAVE IS EXPECTED TO MOVE ACROSS THE STATE THIS
EVENING...AND TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS
CENTRAL KS. THIS ACTIVITY SHOULD MOVE ACROSS NORTHEAST KS THROUGH
THE EVENING. 18Z RUC SHOWS THE BETTER INSTABILITY CURRENTLY OVER
SOUTHERN KS WHERE THE DEWPOINTS ARE IN THE UPPER 50S. AS THE
SOUTHERLY WINDS CONTINUE TO BRING THE MOISTURE AND INSTABILITY INTO
EAST CENTRAL KS...THERE IS THE POTENTIAL THAT ANY CONVECTION IN
SOUTH CENTRAL KS COULD MOVE INTO THE AREA AND REMAIN ORGANIZED
ENOUGH FOR A SEVERE THREAT. PERHAPS THE GREATER THREAT FOR SEVERE
WEATHER MAY COME FROM ANY THUNDERSTORM DEVELOPMENT IN CENTRAL KS
THAT MOVES IN FROM THE WEST THIS EVENING. MODELS SHOW LOW LEVEL
SHEER INCREASING AS THE LOW LEVEL JET INCREASES. HOWEVER THE RAP
CONTINUES TO SHOW THE BEST INSTABILITY REMAINING ACROSS CENTRAL AND
SOUTHERN KS AND ALONG THE SOUTHWESTERN EDGE OF THE FORECAST AREA.
THERE COULD BE A SHORT WINDOW FOR SEVERE WEATHER IF DISCRETE STORMS
WERE ABLE TO FORM AND MOVE INTO THE AREA. GIVEN THE INCREASING 0-1KM
SHEER PARAMETERS...A TORNADO CAN NOT BE RULED OUT EITHER. EVENTUALLY
STORMS SHOULD BECOME MORE ELEVATED WITH CELL MERGERS DISRUPTING
UPDRAFT ORGANIZATION.

THINK THAT AS THE UPPER LEVEL WAVE PASSES EAST AROUND
MIDNIGHT...PRECIP CHANCES WILL QUICKLY DIMINISH OVERNIGHT. OVERNIGHT
LOWS SHOULD BE PRETTY MILD WITH CONTINUED SOUTH WINDS AND MOSTLY
CLOUDY SKIES PREVENTING MUCH IN THE WAY OF RADIATIONAL COOLING. SOME
OF THE OBJECTIVE GUIDANCE HAS LOW STRATUS MOVING IN WITH CONTINUED
MOISTURE ADVECTION FROM THE SOUTH. THEREFORE KEPT AT LEAST MOSTLY
CLOUDY SKIES IN THE FORECAST FOR TONIGHT.

FOR MONDAY FORECAST SOUNDINGS SHOW AN ELEVATED MIXED LAYER MOVING
OVER THE FORECAST AREA WITH LITTLE IN THE WAY OF LARGE SCALE FORCING
OR SURFACE BASED LIFT. BECAUSE OF THIS HAVE REMOVED POPS FOR MUCH OF
THE DAY THINKING THE BOUNDARY LAYER WILL REMAIN CAPPED. THE FORECAST
DOES SHOW CHANCES BEGINNING TO INCREASE LATE IN THE DAY AS DAY TIME
HEATING COULD CAUSE THE CAP TO WEAKEN ACROSS NORTH CENTRAL KS.
DEPENDING ON WHETHER THE LOW CLOUDS DEVELOP OR NOT...HIGHS SHOULD
MAKE IT INTO THE 70S. DID LOWER HIGHS A COUPLE DEGREES ACROSS EAST
CENTRAL KS WHERE CLOUDS ARE EXPECTED TO PERSIST LONGER.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 255 PM CDT SUN APR 7 2013

BY THE EVENING HOURS ON MONDAY...A CONSIDERABLE EML MOVES OVER THE
MAJORITY OF THE CWA. HAVE BACKED OFF ON POPS AS A RESULT ALONG AND
SOUTH OF I70...AND MAY NEED TO BACK OFF EVEN MORE. TO THE
NORTH...THE CAP IS MUCH WEAKER...AND WOULD ANTICIPATE THAT BY
SUNRISE THERE WILL BE ENOUGH LIFT FROM THE LEADING WAVE AS WELL
AS CONVERGENCE IN THE LLJ AND THE SURFACE TROF FOR A LINE OF
THUNDERSTORMS ALONG THE KS NEBRASKA BORDER. COLD FRONT TO THE WEST
IS CONCURRENTLY SURGING TO THE SOUTHEAST AND MAY IMPINGE ON THE
FAR NW CORNER OF THE CWA BY AROUND 12Z TUESDAY...AND WILL CARRY
HIGHEST POPS TO THE NW.

CONDITIONS BY 12Z TUESDAY WILL BE IMPACTED BY PREVIOUS NIGHTS
WEATHER...BUT STILL APPEARS THAT LATE MORNING INTO THE EVENING
HOURS WILL BE THE GREATEST RISK FOR OUR FORECAST AREA FOR STRONG
TO SEVERE STORMS. THE DRYLINE AND FRONT COME TOGETHER OUT IN
WESTERN KANSAS IN THE MORNING AND BOTH MERGE AND MOVE INTO THE
WESTERN COUNTIES BY EARLY AFTERNOON. EC AND GFS SLIGHTLY SLOWER
AND COULD ALLOW FOR A BIT MORE BUILDUP OF INSTABILITY ACROSS THE
EAST BEFORE THE FRONT SURGES THROUGH LATE DAY. WITH WINDS THROUGH
THE COLUMN NEARLY RUNNING PARALLEL TO THE FRONT...DISCRETE CELLS
THAT INITIALLY FORM MAY EVOLVE QUICKLY INTO A LINE THAT ADVANCES
ACROSS THE CWA THROUGH THE EVENING HOURS. THIS WOULD MAKE SEVERE
WINDS THE PRIMARY CONCERN...ALTHOUGH WITH A QUICK INCREASE IN WIND
SPEEDS IN THE LOW LEVELS AND GOOD LOW LEVEL HELICITY CANT RULE OUT
ISOLATED TORNADOES...ESP IN EARLY ONSET OF THE CONVECTION AND IN
ANY STORMS THAT CAN FORM OUT IN THE WARM SECTOR.

TUESDAY NIGHT THROUGH FRIDAY BRING AN UNSEASONABLY COOL PERIOD AS
THE UPPER LOW CONTINUES TO DRAW COLDER AIR INTO THE PLAINS THROUGH
THE END OF THE WEEK. DAYTIME HIGHS WED WILL STRUGGLE TO REACH 40S
WHILE THURS AND FRI MAKE A SLOW CLIMB INTO THE MIDDLE 50S. BY THE
WEEKEND SOUTHERLY FLOW AT THE SURFACE AND WESTERLY FLOW ALOFT
BRING TEMPERATURES BACK TOWARD NORMAL WITH SOME CHANCES FOR RAIN
WITH SOME WEAK WAVES IN THE FLOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 639 PM CDT SUN APR 7 2013

FOR 00Z TAFS...MAIN FOCUS CONTINUES TO BE ON THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS THIS EVENING. SHORT-RANGE MODELS SHOW MORE
WIDESPREAD SCATTERED ACTIVITY DEVELOPING THROUGH THE EVENING
HOURS...IN WHICH CIG/VIS MAY DROP DOWN TO MVFR CONDITIONS AT TIMES.
MOST OF THIS ACTIVITY IS LOOKING TO PROGRESS EAST OF THE TAF SITES
DURING THE EARLY OVERNIGHT HOURS...HOWEVER SOUNDINGS SHOW PLENTY OF
LOW LEVEL MOISTURE REMAINING IN PLACE BEHIND THE
PRECIPITATION...RESULTING IN CIG/VIS POSSIBLY DROPPING DOWN TO IFR
CONDITIONS THROUGH MID MORNING BEFORE MIXING OUT AND LIFTING TO MVFR
CONDITIONS DURING THE LATE MORNING AND AFTERNOON HOURS. WINDS
THROUGH THE PERIOD WILL PREVAIL OUT OF THE SOUTH.

ACH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WOLTERS
LONG TERM...CRAVEN
AVIATION...HENNECKE
Hazardous weather outlook, Apr 7, 3:39 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT SUN APR 7 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING INTO
THE EVENING HOURS...ESPECIALLY ALONG AND SOUTH OF I 70. SOME OF
STRONGER STORMS MAY BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS AS WELL AS STRONG GUSTY WINDS. THUNDERSTORMS SHOULD THEN
BEGIN TO SHIFT EAST OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE SEVERAL CHANCES FOR MORE THUNDERSTORMS ACROSS THE
ENTIRE AREA FROM MONDAY THROUGH TUESDAY NIGHT. THE MOST LIKELY
TIMEFRAME FOR STRONG TO SEVERE THUNDERSTORMS WILL BE MONDAY NIGHT
TO THE NORTH AND WEST OF INTERSTATE 70...THEN AGAIN ACROSS THE
ENTIRE AREA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 7, 5:09 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT SUN APR 7 2013

KSZ034-072300-
OTTAWA-
509 PM CDT SUN APR 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY...

THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF EASTERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE BENNINGTON AND WELLS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3906 9776 3922 9754 3908 9737 3906 9737
      3895 9756 3895 9763
TIME...MOT...LOC 2208Z 229DEG 17KT 3901 9766
Special weather statement, Apr 7, 7:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT SUN APR 7 2013

KSZ008-020-080030-
CLOUD-REPUBLIC-
702 PM CDT SUN APR 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES...

THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF SOUTH CENTRAL REPUBLIC AND NORTHWESTERN CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CONCORDIA
AIRPORT...CONCORDIA AND NORWAY.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3980 9768 3964 9742 3944 9773 3955 9792
TIME...MOT...LOC 0002Z 221DEG 23KT 3952 9780

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:02 PM CDTSpecial Weather StatementTOPCloud28 min
Apr 7, 7:34 PM CDTSevere Thunderstorm WarningTOPRepublic41 min
Apr 7, 7:48 PM CDTSpecial Weather StatementTOPJefferson27 min
Apr 7, 8:11 PM CDTSpecial Weather StatementTOPPottawatomie49 min
Apr 7, 10:39 PM CDTSpecial Weather StatementTOPAtchison36 min
Apr 7, 10:53 PM CDTSpecial Weather StatementTOPJefferson, Shawnee52 min
Apr 7, 11:45 PM CDTSpecial Weather StatementTOPJefferson30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.